Minnesota, 2024

Tornado and Hail in Minnesota, August 26, 2024

August 26, 2024 · NWS MPX · 39 events in 16 counties and zones

A complex of thunderstorms developed during the afternoon of August 26, and grew upscale into a line of storms that produced widespread wind damage across central and eastern Minnesota. There were likely hundreds, if not thousands of trees damaged across the Twin Cities metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms developed during the afternoon of August 26, and grew upscale into a line of storms that produced widespread wind damage across central and eastern Minnesota. There were likely hundreds, if not thousands of trees damaged across the Twin Cities metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 12:07 PM CST, 3 hours 3 minutes earlier. Its key messages:

  • Temperatures reach the upper 80s to low 90s with dew points in the mid to upper 70s, allowing heat indices to reach 105-110 across much of the area. WBGT in the upper 80s.
  • Severe thunderstorms are expected to develop by late afternoon to early evening in the Dakotas along a cold front before moving into Minnesota. A potential MCS would bring a significant wind threat into early Tuesday as it moves through.
  • After the cold front passes, widespread showers are expected on Thursday with cooler temperatures back into the 70s by late week.
Area forecast discussion, Aug 26, 12:07 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Temperatures reach the upper 80s to low 90s with dew points in
  the mid to upper 70s, allowing heat indices to reach 105-110
  across much of the area. WBGT in the upper 80s.

- Severe thunderstorms are expected to develop by late afternoon
  to early evening in the Dakotas along a cold front before
  moving into Minnesota. A potential MCS would bring a
  significant wind threat into early Tuesday as it moves
  through.

- After the cold front passes, widespread showers are expected
  on Thursday with cooler temperatures back into the 70s by late
  week.

&&

.DISCUSSION...
Issued at 308 AM CDT Mon Aug 26 2024

Aside from some weak showers and a single rogue thunderstorm cell
entering western Minnesota, the main activity this morning has been
temperatures falling to dew points in the mid 70s to low 80s with
patchy dense fog as that happens. The rogue thunderstorm has
persisted for a few hours from its origin in South Dakota, and could
have implications for the rest of the forecast should it maintain
strength as it was not expected by any of the model guidance this
morning. The main thing it would do is cool down the immediate local
area where the storm is passing through by way of reducing the
moisture in the air, and the moisture in the air being advected
northwards is a large part of the reason why heat index and WBGT are
so high today. For now, we are going with the assumption that any
impacts to the thermal profile will be localized such that the
remainder of the forecast proceeds as it has for the last 24 hours,
that being intense heat and humidity and excessive heat risks across
most of the MPX CWA turning into a threat for severe thunderstorms
and/or a bowing MCS type feature by this evening. Yesterday was a
prelude to what should end up being the worse day in terms of
overall amount of area and people impacted by the heat as the
highest index values are expected across the Twin Cities Metro and
portions of southern MN compared to western MN on Sunday. The heat
will continue into the evening until a line of storms is expected as
a cold front arrives with temperatures cooling back into the low 80s
for highs Tuesday and falling even further into the late week.

Besides the heat, we need to highlight the thunderstorm threat with
a bit greater detail. First of all, the setup includes remarkable
CAPE values on the order of at least 3000-4000 J/KG within forecast
soundings alongside 90th percentile PWATS above 1.9 given the
extreme dew points. There is enough deep layer shear to support
thunderstorms especially with mesoscale enhancement within the
vicinity of the strongest cells or an MCS. One of the main hiccups
that is still present is a 850-700mb warm nose of 13-15C acting as a
cap for surface based convection, however the forcing should be
strong enough along the cold front to overcome any capping,
especially should organization into a linear system or MCS come into
play. There are a few scenarios at play based upon how CAMs are
resolving this evenings convective potential. Scenario 1 is the
persistence forecast which produces a strong MCS moving across
Minnesota late in the evening which has the potential to produce a
swath of 70-80mph wind gusts across much of MN including into the
Twin Cities metro between roughly 6-7pm when the front arrives in
western MN through 2-3am when it exits into western Wisconsin. This
has been the more consistent signal within guidance over the last
couple of days and the majority of CAMs favor this solution right
now. Scenario 2 would be scenario 1 but with a secondary line of
storms or MCS following the initial line tapping into what
instability remains as the upper level system lags behind the
surface front to keep persistent forcing over the region despite the
cold front shifting surface winds. The synoptic forced surface winds
should remain fairly weak, it is the motion of the storms coupled
with momentum enhancement which has the potential to produce the
strong gusts. Scenario 3 is considered the least likely scenario
right now, which is initial supercell thunderstorms producing a
greater hail/tornado threat compared to the first scenarios
primarily wind threat, focused over mainly western Minnesota before
downstream growth forms into more of a linear wind based threat.
Right now, scenario 1 appears most likely given the consistency
between multiple model runs with scenario 2 having uncertainty
regarding just how strong a secondary round of storms could get.
Scenario 3 seems less likely as the event begins in the Dakotas
during the afternoon during which time the supercell threat is
expected to happen before it evolves into the linear threat. No
matter which scenario plays out, we expect to be issuing severe
thunderstorm warnings late into the night and into early Tuesday,
and we would recommend having a way to receive warnings that could
alert you while asleep just in case.

A few weak storms could persist into midday Tuesday post-fropa as
the upper level system pushes northeastwards into Canada as dry
weather resumes through Wednesday as we transition towards our next
system set to arrive on Thursday. The setup for Thursday includes a
broad occluded upper level low drifting eastwards in southern Canada
producing a surface low response and a broad north-south boundary
that looks to produce widespread showers by early Thursday morning.
The stacked forcing includes mid level CVA, an 850-700mb LLJ, and
the surface forcing stacked on top of each other. Forecast soundings
show limited instability such that widespread rain with a few weaker
storms is the current expectation persisting through Thursday before
the upper level low pushes northeast towards Hudson Bay and the
surface forcing exits the area to the east by sunrise Friday at the
latest. Temperatures will remain in the 70s from Thursday onwards as
conditions dry out into the weekend with zonal upper level flow and
surface high pressure drifting through by early next week. Labor day
looks to be quiet as broad surface-based high pressure induced
subsidence continues to be the driving factor behind the
weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Aug 26 2024

Low stratus continues to burn off, resulting in lower level SCT
clouds in addition to mid-to-upper level CI/CC clouds (mainly
VFR). There are still some timing issues to work out with
respect to anticipated convection this evening through tonight
but the general model consensus seems to be: one round late this
afternoon into the early evening hours, then another within a
couple hours either side of sunrise. Each may contain
strong/severe thunderstorms along with heavy rain which may drop
conditions down to IFR. Between the rounds and after the second
round, MVFR ceilings are certainly possible due to the
plentiful low level moisture in place and light winds. Speaking
of which, variable winds around 5kts are likely into the early
morning hours before winds pick up from the WNW 5-10kts. But,
during storms, winds of at least 20G40kts are possible.

KMSP...Best timing for storms this evening still looks to be in
the 01z-05z range, but could be potentially a couple hours
earlier as evidenced by storms already firing in far western MN,
that capping may be eroding faster than models project. In
addition, the overnight timing looks to be close to daybreak, in
the 08z-12z timeframe. If anything, this window could be an hour
or so later than advertised but wanted to keep some consistency
going with the previous TAF set. IFR conditions are possible
with each TSRA passage.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts becoming E.
THU...RA/TSRA likely, MVFR likely, IFR possible. Wind SE
becoming SW 10-15 kts.
FRI...VFR. Wind W 10-15 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chisago-Isanti-
     Meeker-Renville-Sherburne-Wright-Yellow Medicine.
     Excessive Heat Warning until 8 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le
     Sueur-Martin-Nicollet-Ramsey-Redwood-Scott-Sibley-
     Washington-Watonwan.
     Heat Advisory until 1 PM CDT this afternoon for Freeborn-
     Goodhue-McLeod-Rice-Steele-Waseca.
     Excessive Heat Warning until 8 PM CDT this evening for
     Freeborn-Goodhue-McLeod-Rice-Steele-Waseca.
WI...Heat Advisory until 8 PM CDT this evening for Polk.
     Heat Advisory until 1 PM CDT this afternoon for Dunn-Pepin-
     Pierce-St. Croix.
     Excessive Heat Warning until 8 PM CDT this evening for
     Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
     Heat Advisory until 8 PM CDT this evening for Barron-Rusk.

&&

DISCUSSION...TDH
AVIATION...JPC
Hazardous weather outlook, Aug 26, 11:09 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Mon Aug 26 2024

MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028-
270930-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1209 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Hot and very humid conditions are expected to continue today.
Heat indices will range from 100 to 110 this afternoon. Excessive
Heat Warnings and Heat Advisories are in effect. Please refer to
the Non Precipitation Message for additional information.

There is an Enhanced Risk of severe thunderstorms (level 3 of 5)
tonight. Multiple rounds of thunderstorms are possible, which may
contain large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

MNZ041>045-047>050-054>057-270930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
1209 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

There is an Enhanced Risk of severe thunderstorms (level 3 of 5)
tonight. Multiple rounds of thunderstorms are possible, which may
contain large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Aug 26, 3:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Mon Aug 26 2024

MNZ048-055-057-262130-
Kandiyohi MN-Pope MN-Swift MN-
400 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POPE...
NORTHEASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 430 PM
CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lake Hassel, or 23 miles northwest of Willmar, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gilchrist, De Graff, Sunburg, and Monson Lake State Park.

This includes U.S. Highway 12 between mile markers 49 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4525 9552 4536 9548 4546 9537 4546 9521
      4525 9520
TIME...MOT...LOC 2059Z 269DEG 15KT 4539 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Strus

The radar

The Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 3 funnel cloud, 3 hail, 1 tornado. Local standard time, as filed.

Funnel Cloud, Swift

When
August 26, 3:10 PM CST to 3:11 PM CST
Where
Swift County, 1.47 mi SSE of Kerkhoven
Reported by
Storm Chaser
Coordinates
45.180, -95.310

Delayed report via X with photo attached. Time estimated from radar.

Thunderstorm Wind, Kandiyohi

When
August 26, 3:40 PM CST to 3:45 PM CST
Where
Kandiyohi County, 0.38 mi NNW of (Bdh)willmar Municipal Airport
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
45.115, -95.133

Thunderstorm Wind, Meeker

When
August 26, 4:55 PM CST to 5:00 PM CST
Where
Meeker County, 3.89 mi E of Forest City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.220, -94.400

Delayed report, time estimated from radar. Two trees were down across roads.

Thunderstorm Wind, Meeker

When
August 26, 5:00 PM CST to 5:05 PM CST
Where
Meeker County, 0.41 mi SSW of Dassel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.075, -94.324

Delayed report, time estimated from radar. Tree down across road.

Thunderstorm Wind, McLeod

When
August 26, 5:18 PM CST to 5:23 PM CST
Where
McLeod County, 2.81 mi S of Sherman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.910, -94.120

Wind speed measured at mesonet station.

Tornado, Brown

When
August 26, 5:24 PM CST to 5:25 PM CST
Where
Brown County, 2.03 mi N of Essig to 2.34 mi N of Essig
Rating
EFU
Path length
0.33 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
44.359, -94.618

A storm chaser took video of a tornado and a nearby resident confirmed its specific location. The tornado moved across open fields before dissipating.

Funnel Cloud, Nicollet

When
August 26, 5:25 PM CST to 5:26 PM CST
Where
Nicollet County, 2.56 mi WSW of St George
Reported by
Trained Spotter
Coordinates
44.390, -94.580

Funnel cloud was reported via spotter network. Time was estimated from radar.

Thunderstorm Wind, Stearns

When
August 26, 5:28 PM CST to 5:33 PM CST
Where
Stearns County, 3.96 mi SSE of St Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.430, -94.110

Delayed report, time estimated from radar. Numerous large trees snapped or uprooted in the Lynden Township.

Thunderstorm Wind, Stearns

When
August 26, 5:28 PM CST to 5:33 PM CST
Where
Stearns County, 1.69 mi SE of St Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.460, -94.130

Delayed report, time estimated from radar. Several trees down along I-94 between mile marker 177 and 174.

Hail, Brown

When
August 26, 5:29 PM CST to 5:34 PM CST
Where
Brown County, 0.85 mi SE of Essig
Measured
1.25 in hail
Reported by
Public
Coordinates
44.320, -94.610

Delayed report of picture from via social media, time estimated from radar.

Hail, McLeod

When
August 26, 5:30 PM CST to 5:35 PM CST
Where
McLeod County, 0.49 mi E of Lester Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.040

Hail, Brown

When
August 26, 5:32 PM CST to 5:37 PM CST
Where
Brown County, 2.94 mi NNE of Essig
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
44.370, -94.600

Delayed report, time estimated from radar.

Thunderstorm Wind, Carver

When
August 26, 5:35 PM CST to 5:40 PM CST
Where
Carver County, 1.2 mi NE of Hamburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.740, -93.930

Delayed report, time estimated from radar. Trees and powerlines down.

Funnel Cloud, Rice

When
August 26, 5:35 PM CST to 5:40 PM CST
Where
Rice County, 1.47 mi NNE of Nerstrand
Reported by
Trained Spotter
Coordinates
44.370, -93.060

Multiple reports of a funnel cloud with photos but no precip on radar. High-based clouds in the pictures.

Thunderstorm Wind, Carver

When
August 26, 5:40 PM CST to 5:45 PM CST
Where
Carver County, 2.29 mi NNW of New Germany
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.910, -93.990

Delayed report via mesonet station, time estimated from radar.

Thunderstorm Wind, Hennepin

When
August 26, 5:50 PM CST to 5:55 PM CST
Where
Hennepin County, 1.47 mi SSE of Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.030, -93.640

Delayed report of very large oak tree down, time estimated from radar.

Thunderstorm Wind, Carver

When
August 26, 5:50 PM CST to 5:55 PM CST
Where
Carver County, 2.13 mi SSW of Waconia
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
44.820, -93.790

Dozens of large trees down. Time estimated from radar.

Thunderstorm Wind, Carver

When
August 26, 5:52 PM CST to 5:57 PM CST
Where
Carver County, Waconia
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.850, -93.780

Dozens of large trees were down and power was out.

Thunderstorm Wind, Hennepin

When
August 26, 6:00 PM CST to 6:05 PM CST
Where
Hennepin County, 1.95 mi W of Champlin
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
45.200, -93.440

Wind measured by broadcast meteorologist.

Thunderstorm Wind, Carver

When
August 26, 6:00 PM CST to 6:05 PM CST
Where
Carver County, 2.08 mi WNW of Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.860, -93.690

Large tree was down in Victoria.

Thunderstorm Wind, Sherburne

When
August 26, 6:05 PM CST to 6:10 PM CST
Where
Sherburne County, 3.19 mi SW of Zimmerman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.420, -93.630

Three trees were reported down.

Thunderstorm Wind, Hennepin

When
August 26, 6:05 PM CST to 6:10 PM CST
Where
Hennepin County, 2.13 mi NNE of Eden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -93.470

An 8 inch tree was down on Woodland Drive in Eden Prairie.

Thunderstorm Wind, Carver

When
August 26, 6:05 PM CST to 6:10 PM CST
Where
Carver County, 2.94 mi E of Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.850, -93.590

Multiple large tree branches were down.

Thunderstorm Wind, Hennepin

When
August 26, 6:10 PM CST to 6:13 PM CST
Where
Hennepin County, 0.98 mi W of Flying Cloud Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.830, -93.470

Wind gust measured at the station KFCM.

Thunderstorm Wind, Hennepin

When
August 26, 6:10 PM CST to 6:15 PM CST
Where
Hennepin County, 0.85 mi SE of Deephaven
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.920, -93.510

Delayed report, time estimated from radar. Multiple trees down and numerous power outages reported via social media.

Thunderstorm Wind, Hennepin

When
August 26, 6:10 PM CST to 6:15 PM CST
Where
Hennepin County, 1.2 mi NE of Eden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -93.460

Delayed report, time estimated from radar of downed power lines and numerous large trees.

Thunderstorm Wind, Hennepin

When
August 26, 6:10 PM CST to 6:15 PM CST
Where
Hennepin County, 2.08 mi ENE of Eden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.860, -93.440

Delayed report, time estimated from radar of trees down and a street light down.

Thunderstorm Wind, Hennepin

When
August 26, 6:15 PM CST to 6:20 PM CST
Where
Hennepin County, 2.08 mi WSW of Richfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.870, -93.290

Delayed report, time estimated from radar of 6 to 12 inch diameter branches down.

Thunderstorm Wind, Hennepin

When
August 26, 6:20 PM CST to 6:25 PM CST
Where
Hennepin County, 0.98 mi E of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.820, -93.300

Delayed report of multiple large trees down throughout Bloomington, time estimated from radar.

Thunderstorm Wind, Dakota

When
August 26, 6:20 PM CST to 6:25 PM CST
Where
Dakota County, 0.69 mi S of Mendota
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.870, -93.170

Large pine tree uprooted and leaning on power lines.

Thunderstorm Wind, Isanti

When
August 26, 6:21 PM CST to 6:30 PM CST
Where
Isanti County, 3.41 mi E of Crown to 2.45 mi SSW of Cambridge Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.443, -93.400

Hundreds of trees were broken or uprooted from a downburst that spread out to be three or four miles wide. Some trees fell on houses, sheds, and vehicles. A neighborhood on the east side of Lake Francis was especially hard hit. The winds also blew portions of roofs off of several farm buildings.

Thunderstorm Wind, Scott

When
August 26, 6:23 PM CST to 6:28 PM CST
Where
Scott County, 2.02 mi SW of Savage
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.760, -93.360

Measured by a trained spotter at the Savage Community Park.

Thunderstorm Wind, Ramsey

When
August 26, 6:25 PM CST to 6:30 PM CST
Where
Ramsey County, 0.69 mi N of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.030, -93.150

Delayed report of large tree split in half, time estimated from radar.

Thunderstorm Wind, Hennepin

When
August 26, 6:25 PM CST to 6:30 PM CST
Where
Hennepin County, 2.81 mi S of Minneapolis
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.960, -93.270

Delayed report of two-foot diameter tree down, time estimated from radar.

Thunderstorm Wind, Isanti

When
August 26, 6:30 PM CST to 6:35 PM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.490, -93.250

Delayed report of multiple large trees down throughout Isanti, time estimated from radar.

Thunderstorm Wind, Ramsey

When
August 26, 6:35 PM CST to 6:40 PM CST
Where
Ramsey County, 2.93 mi E of St Paul
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.970, -93.090

Wind gust measured via mesonet station.

Thunderstorm Wind, Ramsey

When
August 26, 6:37 PM CST to 6:42 PM CST
Where
Ramsey County, 1.2 mi SW of North St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -93.020

Delayed report of multiple downed tree branches up to 8 inches in diameter, time estimated from radar.

Thunderstorm Wind, Chisago

When
August 26, 6:40 PM CST to 6:45 PM CST
Where
Chisago County, 0.49 mi W of Stacy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.400, -92.990

Report of multiple trees down.

Thunderstorm Wind, Chisago

When
August 26, 6:45 PM CST to 6:50 PM CST
Where
Chisago County, 0.69 mi S of North Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -92.980

Multiple trees reported down.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212074, 1212076, 1212079, 1212080, 1212081, 1211033, 1212083, 1212084, 1212085, 1212087, 1212086, 1212088, 1212089, 1212090, 1212092, 1212091, 1212094, 1212093, 1212095, 1212096, 1212097, 1212100, 1212104, 1212110, 1212112, 1212114, 1212116, 1212122, 1212124, 1212126, 1211043, 1212127, 1212128, 1212129, 1212132, 1212134, 1212136, 1212137, 1212138.